|| Checking for direct PDF access through Ovid
The concurrent use of intravenous lipid emulsion (ILE) and high-dose insulin (HDI) for the management and treatment of propranolol toxicity in a pediatric patient is described.A seven-month-old infant (weight, 6.1 kg) was admitted to a hospital emergency department with lethargy and bradycardia after an unintentional overdose of propranolol suspension, which had been prescribed several days previously for treatment of a scalp hemangioma. Notable physical examination and laboratory findings were as follows: blood pressure, 121/84 mm Hg (normal range, 90 ± 30/60 ± 10 mm Hg); heart rate, 62 beats/min (normal range, 100–150 beats/min); respiratory rate, 24 breaths/min (normal range, 25–35 breaths/min); oxygen saturation, 100% on room air; and rectal temperature, 35.7 °C (normal range, 36.6–38.0 °C). The patient was lethargic. Treatment included i.v. fluid boluses of 0.9% sodium chloride injection and i.v. boluses and continuous infusions of HDI, dextrose, and ILE. After the completion of these treatments, hemodynamic stability was regained. The case is believed to be the first reported case in which a pediatric patient less than one year of age regained hemodynamic stability after administration of ILE and HDI rescue therapy. Monitoring blood glucose frequently with HDI is essential to avoid hypoglycemia. The rationale for using ILE and HDI for reversal of drug toxicities is discussed.A symptomatic pediatric patient with acute propranolol toxicity exhibited clinical improvement with the administration of ILE in conjunction with HDI.